Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 57, NWS Huntsville, AL

April 11, 2008DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 11, 2008, 3:14 PM CDT for DeKalb County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2008, 3:14 PM CDT (20:14 UTC)
Expired
Apr 11, 2008, 3:43 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:36 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 11, 2:36 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT FRI APR 11 2008

.DISCUSSION...
BUSY AFTN WITH TORNADO WATCH FOR ALL OF CWA UNTIL 4 PM (EXTENDED
THE TORNADO WATCH FOR DEKALB/JACKSON/MARSHALL COUNTIES).

AS OF 230 PM...LINE OF STRONG/SEVERE TSRA EXTENDS FROM THE HUN AREA
THRU LAWRENCE COUNTY. CDFNT JUST WEST OF AL AND WILL CONTINUE TO
MOVE EAST ACROSS THE CWA FOR THE REST OF THIS AFTN AND EVENING.
UPPER LEVEL CLOSED LOW NOW OVER IOWA...WHICH SLOWLY MOVES EAST.

FOR TONIGHT...SEVERE THREAT WILL BE OVER FOR NW AL BETWEEN 3 AND
4 PM...5 TO 6 PM FOR THE HUN AREA AND 7 TO 8 PM FOR EXTREME NE AL.
UNTIL THEN THE CHC OF SVR WX WILL CONTINUE WITH DAMAGING WINDS AND
ISOLATED TORNADOES...ALSO HAIL UP TO THE SIZE OF NICKELS. ONE
GOOD THING IS THAT LOW LEVEL SHEAR WILL DECREASE AFTER 00Z...WHICH
WILL LESSON THE TORNADO THREAT.

SATURDAY...EXPECT PARTLY CLOUDY SKIES THANKS TO DRY SLOTTING...BUT BY
SATURDAY NIGHT...WRAP ARND CLOUDS WILL BEGIN TO MOVE INTO THE TN
VALLEY.

SUNDAY...CLOUDY SKIES/LIGHT SHRA DUE TO VORT MAX/CDFNT MOVING
ACROSS THE AREA.

MONDAY...MAY BE TRICKY AS GFS SHOWS MORE LIGHT RAIN AS UPPER LOW
SLIDES SE. FOR NOW WILL GO WITH THE DRIER NAM AND LEAVE OUT THE
MENTION OF PCPN ON MONDAY. LATER SHIFTS WILL HAVE TO MONITOR. GFS
MOS ALSO SHOWS THAT OVERNIGHT LOWS NOW ON MONDAY MRNG WILL BE IN
THE MID/UPPER 30S...DUE TO CLOUD COVER WITH THE UPPER LOW.

TUESDAY THRU FRIDAY...TUESDAY MRNG LOWS NOW LOOK A LITTLE WARMER
WITH LOWS IN THE MID 30S INSTEAD OF LOW 30S. MADE A FEW ADJUSTMENTS
TO GRIDS AND ADDED A FEW DEGREES TO LOWS ON TUESDAY MRNG.

OTHERWISE...RIDGING WILL START A WARMING TREND/DRY CONDITIONS BY WEDNESDAY
AND WILL CONTINUE FOR THE REST OF THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    49  65  38  54 /  50  10  10  20
SHOALS        48  64  38  55 /  30  10  10  20
CULLMAN       51  65  39  55 /  50  10  10  20
FAYETTEVILLE  48  62  37  51 /  50  10  10  20
ALBERTVILLE   52  66  39  55 /  60  10  10  20
FORT PAYNE    52  63  37  53 /  60  10  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Apr 11, 8:35 AM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
835 AM CDT FRI APR 11 2008

ALZ001>010-016-TNZ076-096-097-111900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
835 AM CDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A POWERFUL SPRING STORM WILL MOVE FROM THE CENTRAL PLAINS TO THE
SOUTHERN GREAT LAKES BY LATE TONIGHT. A COLD FRONT EXTENDING SOUTH
OF THIS SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY THIS EVENING.

WIDELY SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS
MORNING...BUT THE PRIMARY THREAT FOR SEVERE WEATHER WILL OCCUR ALONG
AND AHEAD OF A DEVELOPING SQUALL LINE. THIS LINE WILL APPROACH THE
AREA NEAR MIDDAY OR EARLY THIS AFTERNOON...AND SLOWLY WORK ITS WAY
EASTWARD. PRIMARY THREATS POSED BY SEVERE THUNDERSTORMS WILL BE
DAMAGING WINDS OVER 60 MPH AND LARGE HAIL. AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

MUCH COLDER AIR WILL SLOWLY INFILTRATE THE TENNESSEE VALLEY DURING
THE WEEKEND IN THE WAKE OF THE FRONTAL PASSAGE. LOW TEMPERATURES MAY
FALL INTO THE LOWER AND MID 30S ON MONDAY AND TUESDAY MORNINGS.
DEPENDING ON CLOUD COVERAGE AND WINDS...FROST MAY DEVELOP...AND
FREEZING CONDITIONS ARE ALSO POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATER TODAY.

RSB/BCC

In the hours before

Local storm report, Apr 11, 1:54 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
154 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             HODGES                  34.33N 87.93W
04/11/2008  E0.88 INCH       FRANKLIN           AL   PUBLIC

            NICKEL SIZE HAIL REPORTED AT HAROLDS GAS AND GROCERY
            STORE IN THE HODGES COMMUNITY.

0125 PM     HAIL             FRENCH MILL             34.77N 86.88W
04/11/2008  E0.50 INCH       LIMESTONE          AL   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED.

0130 PM     HAIL             JONES CHAPEL            34.21N 87.05W
04/11/2008  E1.00 INCH       CULLMAN            AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN THE CRANE HILL AREA.

0137 PM     HAIL             5 WNW RUSSELLVILLE      34.53N 87.81W
04/11/2008  M1.25 INCH       FRANKLIN           AL   CO-OP OBSERVER

            COCORAHS OBSERVER REPORTED HALF DOLLAR SIZE HAIL 5.7
            MILES WNW OF RUSSELLVILLE.

0145 PM     HAIL             7 NNW CULLMAN           34.27N 86.89W
04/11/2008  E1.75 INCH       CULLMAN            AL   EMERGENCY MNGR

            GOLFBALL SIZE HAIL REPORTED IN THE VINEMONT AREA.

&&

KWEBER
Local storm report, Apr 11, 2:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HAZEL GREEN             34.93N 86.57W
04/11/2008  E0.50 INCH       MADISON            AL   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED AT THE INTERSECTION OF WALKER
            LANE AND 201 JUST SOUTH OF HAZEL GREEN.

0218 PM     HAIL             1 W NEW MARKET          34.91N 86.44W
04/11/2008  E0.88 INCH       MADISON            AL   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED JUST WEST OF NEW MARKET.

&&

KWEBER
Local storm report, Apr 11, 2:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
221 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HAZEL GREEN             34.93N 86.57W
04/11/2008  E0.50 INCH       MADISON            AL   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED AT THE INTERSECTION OF WALKER
            LANE AND 231 JUST SOUTH OF HAZEL GREEN.

&&

KWEBER
Local storm report, Apr 11, 2:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND DMG     HUNTSVILLE              34.73N 86.59W
04/11/2008                   MADISON            AL   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG WALKER LANE APPROXIMATELY 1/4
            OF A MILE EAST OF THE PARKWAY IN HUNTSVILLE

&&

KWEBER
Special weather statement, Apr 11, 2:54 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT FRI APR 11 2008

ALZ006-112030-
MADISON-
254 PM CDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 330 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER MADISON...REDSTONE ARSENAL...AND WESTERN
PORTIONS OF HUNTSVILLE...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTSVILLE.
  NORMAL.
  MAYSVILLE.
  NEW MARKET.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR NORTH ALABAMA.

BCC
Local storm report, Apr 11, 2:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND DMG     PLEVNA                  34.96N 86.42W
04/11/2008                   MADISON            AL   EMERGENCY MNGR

            TREES REPORTED DOWN NORTH OF NEW MARKET NEAR PLEVNA

0235 PM     TSTM WND GST     HUNTLAND                35.06N 86.27W
04/11/2008  E0.00 MPH        FRANKLIN           TN   PUBLIC

            PUBLIC REPORTED 70 MPH WIND GUSTS IN THE HUNTLAND
            COMMUNITY.

0240 PM     HAIL             UNION GROVE             34.40N 86.45W
04/11/2008  E1.00 INCH       MARSHALL           AL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN THE UNION GROVE COMMUNITY.

0245 PM     HAIL             GRANT                   34.53N 86.25W
04/11/2008  E0.50 INCH       MARSHALL           AL   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED IN GRANT

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:55 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale38 min
Apr 11, 1:16 PM CDTTornado WarningHUNCullman44 min
Apr 11, 1:19 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence41 min
Apr 11, 1:36 PM CDTTornado WarningHUNCullman, Morgan39 min
Apr 11, 1:42 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison48 min
Apr 11, 1:50 PM CDTTornado WarningHUNLawrence25 min
Apr 11, 1:55 PM CDTTornado WarningHUNMadison35 min
Apr 11, 2:08 PM CDTTornado WarningHUNMadison, Marshall, Morgan37 min
Apr 11, 2:11 PM CDTTornado WarningHUNLawrence, Morgan34 min
Apr 11, 2:29 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison31 min
Apr 11, 2:42 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall48 min
Apr 11, 2:42 PM CDTTornado WarningHUNCullman33 min
Apr 11, 2:45 PM CDTTornado WarningHUNCullman30 min
Apr 11, 3:13 PM CDTTornado WarningHUNCullman32 min
Apr 11, 3:23 PM CDTSevere Thunderstorm WarningHUNJackson52 min
Apr 11, 2:03 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore42 min
Apr 11, 2:38 PM CDTSevere Thunderstorm WarningHUNFranklin37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.